North Dakota, 2018

Hail and Damaging Winds in North Dakota, June 5, 2018

June 5, 2018 · NWS FGF · 19 events in 5 counties and zones

Severe thunderstorms formed over central North Dakota during the mid evening hours of June 5th. These storms moved into portions of eastern North Dakota along and south of the highway 200 corridor by late evening, then into adjacent portions of west central Minnesota even later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms formed over central North Dakota during the mid evening hours of June 5th. These storms moved into portions of eastern North Dakota along and south of the highway 200 corridor by late evening, then into adjacent portions of west central Minnesota even later. These storms eventually took on a linear structure and produced multiple strong wind reports. There were a few reports of large hail, but they were more isolated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 5, 8:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 5, 8:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
947 PM CDT Tue Jun 5 2018

.UPDATE...
Issued at 947 PM CDT Tue Jun 5 2018

Elevated showers so far across our northwestern CWA, but there is
a narrow axis of instability extending between the warm/stationary
front just east of the Red River and the cold front beginning to
move into our western counties. MLCAPE values still around 1500
J/kg and there is plenty of deep layer bulk shear near 50 kts.
Thus, a watch in eastern ND. Progression of the cold front may
limit severe on the northern edge of the watch, but with the
instability axis still there can't rule out the severe potential.
Short range models are in pretty decent agreement on activity
ramping up during the next few hours across the southeastern CWA
into the Red River Valley, so adjusted POPs to fit current CAM
trends.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 306 PM CDT Tue Jun 5 2018

Big gradient in temperatures this afternoon, with mid 60s around
the Lake of the Woods to mid 80s near Gwinner North Dakota.
Surface moisture return is still pretty meager across most of the
FA, with mid 40 dew points around the Lake of the Woods. However,
they are higher to the west, where they are in the upper 50s from
Devils Lake to Gwinner. Not too much happening right now, there
are some elevated echoes on radar around Devils Lake, but not sure
these are even reaching the ground. The best instability axis lies
across south central North Dakota, but some CIN remains in place.
Looking for a kicker to arrive later this evening in the form of
the low level jet. This would be expected to get going sometime
around or after dark. Being early June, not too excited about the
prospects of severe weather getting going after dark. However,
timing for any strong to severe storms should be 8 to 9 pm in the
Devils Lake region and late evening to around midnight in the Red
River Valley. Think as the storms transition into Minnesota after
midnight they should gradually weaken. There may be some lingering
pcpn in Minnesota Wednesday morning, but the rest of the day looks
quiet.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 306 PM CDT Tue Jun 5 2018

Sfc high moves over region for Wed night as upper ridge begins to
amplify from northern tier thorugh Sask/Alb provinces. Will see a
break in activity through late Thursday evening, when next shortwave
moves into area with SW flow aloft from srn CA into the Dakotas.  At
the sfc, a warm frontal boundary sets up well south of ND/SD state
line and storms/showers will develop early Fri morning mainly across
sern zones. Frontal boundary lifts to near Hwy 2 corridor by 00Z and
POPs further north than fcst indicated 24 hrs ago. Low confidence in
the lower POPs on Sat as system moves out of area and ECMWF remains
drier than GFS , but easterly flow setting up Sat night into Sun
should keep most of area dry for latter part of the weekend...with
some low POPs for cntrl ND into the Devils Lake region.  A cold
front then moves across the region Sun night into Mon, and looks
like best chance for widespread shra/tsra activity in the Day 2
through 7 timeframe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 657 PM CDT Tue Jun 5 2018

All sites currently VFR, with convection expected to move in later
this evening at KDVL and around the 05-06Z time frame for KFAR and
KGFK. Have mostly VCTS and Tempo groups, but included TS at KFAR
in a prevailing group as most of the short range models have a
thunderstorm complex in that area. Most of the convection and
showers will be past us by 10-12Z in the morning, although some
periods of MVFR ceilings behind the system will be possible. All
sites will return to VFR by the end of the period. Winds will
shift around to the northwest behind the convection.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Speicher
AVIATION...JR
Hazardous weather outlook, Jun 5, 8:59 AM CST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
959 AM CDT Tue Jun 5 2018

MNZ001>003-013>016-022-023-027>031-040-NDZ014-024-026>030-038-039-
049-052-053-061500-
West Polk-Norman-Clay-Pennington-Red Lake-East Polk-
North Clearwater-Mahnomen-South Clearwater-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Grant-Benson-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
959 AM CDT Tue Jun 5 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible from 8 pm this evening until
midnight. The main hazard from these storms would be hail up to 1
inch in diameter and wind gusts to 60 mph. Localized heavy rain
is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ004>009-017-024-032-NDZ006>008-015-016-054-061500-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-South Beltrami-Hubbard-Wadena-Towner-Cavalier-
Pembina-Ramsey-Eastern Walsh County-Western Walsh County-
959 AM CDT Tue Jun 5 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are expected during the evening and overnight hours.
However, these storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 5, 9:53 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1053 PM CDT TUE JUN 5 2018

NDZ026>029-060445-
Griggs ND-Nelson ND-Steele ND-Grand Forks ND-
1053 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON...GRIGGS AND NORTHWESTERN STEELE COUNTIES UNTIL
1145 PM CDT...

At 1053 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Logan Center to near Sutton. Movement was
east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Aneta around 1055 PM CDT.
  Logan Center around 1105 PM CDT.
  Cooperstown and Kempton around 1125 PM CDT.
  Northwood around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern and northeastern North Dakota.

LAT...LON 4764 9850 4783 9820 4785 9735 4733 9811
      4741 9850
TIME...MOT...LOC 0353Z 279DEG 24KT 4778 9794 4745 9848

CJ
Special weather statement, Jun 5, 9:54 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1054 PM CDT TUE JUN 5 2018

NDZ049-052-060430-
Sargent ND-Ransom ND-
1054 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANSOM AND
NORTHWESTERN SARGENT COUNTIES UNTIL 1130 PM CDT...

At 1054 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glover, or 39 miles northwest of Britton, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Crete around 1115 PM CDT.
  Gwinner, Cogswell and Stirum around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

LAT...LON 4612 9801 4628 9801 4628 9803 4641 9803
      4638 9754 4607 9767
TIME...MOT...LOC 0354Z 288DEG 27KT 4627 9817

BP

The radar

The Fargo/Grand Forks radar (KMVX), 115 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Barnes

When
June 5, 10:00 PM CST
Where
Barnes County, 10.73 mi NW of Litchville
Measured
1 in hail
Reported by
Public
Coordinates
46.760, -98.340

Quarter sized hail covered the ground and caused crop damage.

Hail, Barnes

When
June 5, 10:15 PM CST
Where
Barnes County, 2.8 mi SE of Frazier
Measured
1 in hail
Reported by
Public
Coordinates
47.150, -98.380

Hail, Grand Forks

When
June 5, 10:16 PM CST
Where
Grand Forks County, 0.46 mi E of Logan Center
Measured
0.75 in hail
Reported by
Social Media
Coordinates
47.800, -97.810

Thunderstorm Wind, Grand Forks

When
June 5, 10:25 PM CST
Where
Grand Forks County, 8.1 mi SSE of Logan Center
Measured
53 kt (61 mph) measured gust
Reported by
Social Media
Coordinates
47.690, -97.760

Thunderstorm Wind, Steele

When
June 5, 10:27 PM CST
Where
Steele County, 8.47 mi NNE of Sherbrooke
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.580, -97.640

Around a dozen trees were blown down near Golden Lake. Homes and cars were damaged from trees falling on them. Two large trees were also uprooted.

Hail, Barnes

When
June 5, 10:28 PM CST
Where
Barnes County, 2.51 mi NE of Hastings
Measured
1.75 in hail
Reported by
Social Media
Coordinates
46.710, -98.070

Hail, Barnes

When
June 5, 10:29 PM CST
Where
Barnes County, 7.79 mi SW of Sibley
Measured
1.75 in hail
Reported by
Public
Coordinates
47.110, -98.030

The hail fell at the west side boat ramp on Lake Astabula.

Hail, Barnes

When
June 5, 10:30 PM CST
Where
Barnes County, 2.81 mi NW of Eastedge
Measured
0.75 in hail
Reported by
Public
Coordinates
46.680, -97.970

Thunderstorm Wind, Traill

When
June 5, 10:37 PM CST
Where
Traill County, 0.83 mi SE of Hatton
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.640, -97.460

A large tree was toppled, narrowly missing a house. A power pole was also snapped.

Thunderstorm Wind, Traill

When
June 5, 10:47 PM CST
Where
Traill County, 0.47 mi W of Mayville
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.500, -97.330

Three 4100 bushel grain bins and a conveyor system were damaged on the north side of Mayville. Scattered trees were blown down over Traill County.

Thunderstorm Wind, Grand Forks

When
June 5, 10:55 PM CST
Where
Grand Forks County, 0.83 mi NE of Thompson
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.790, -97.090

A 10 inch diameter poplar tree was snapped east of Interstate 29 near mile point 131.

Hail, Traill

When
June 5, 10:58 PM CST
Where
Traill County, 4.19 mi W of Buxton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
47.600, -97.190

The large hail damaged the siding and windows on several homes.

Thunderstorm Wind, Traill

When
June 5, 11:00 PM CST
Where
Traill County, Buxton
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.600, -97.100

The siding was torn off several homes.

Thunderstorm Wind, Traill

When
June 5, 11:00 PM CST
Where
Traill County, 0.93 mi W of Buxton
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.600, -97.120

Lots of trees were blown down in Buxton and many streets were littered with large branches. Two trees were completely uprooted.

Thunderstorm Wind, Traill

When
June 5, 11:00 PM CST
Where
Traill County, 4.15 mi S of Buxton
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.540, -97.100

The wind gust was measured by a ND DOT sensor along Interstate 29. A few cottonwood and ash trees in a nearby grove were snapped or uprooted.

Hail, Traill

When
June 5, 11:05 PM CST
Where
Traill County, 5.12 mi W of Buxton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.600, -97.210

Hail, Cass

When
June 5, 11:34 PM CST
Where
Cass County, 0.94 mi W of Buffalo
Measured
1 in hail
Reported by
Public
Coordinates
46.920, -97.550

Large hail covered the yard.

Hail, Barnes

When
June 5, 11:35 PM CST
Where
Barnes County, 7.03 mi SSW of Pillsbury
Measured
1.5 in hail
Reported by
Public
Coordinates
47.110, -97.850

Thunderstorm Wind, Cass

When
June 5, 11:36 PM CST
Where
Cass County, 0.94 mi W of Riverside
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
46.870, -96.900

A small tree was blown down in West Fargo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752095, 752096, 752097, 752098, 752099, 752100, 752101, 752102, 752103, 752104, 752105, 752106, 752107, 752108, 752109, 752110, 752111, 752112, 752113.